Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Salt Lake City, UT

December 8, 2019Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Dec 8, 2019, 1:57 PM MST for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2019, 1:57 PM MST (20:57 UTC)
Expired
Dec 8, 2019, 5:00 PM MST
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WGUS55 KSLC 082057
FFWSLC
UTC053-090000-
/O.NEW.KSLC.FF.W.0018.191208T2057Z-191209T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
157 PM MST Sun Dec 8 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...

* Until 500 PM MST

* At 156 PM MST, park rangers reported flash flooding in Zion 
  National Park. 

* Some locations that will experience flooding include...
  Zion National Park. Slot canyons and normally dry washes within 
  Zion National Park will continue to see flash flooding through 
  late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3742 11290 3715 11290 3716 11310 3719 11321
      3742 11319

$$

CRK
2 follow-up statements
808 
WGUS75 KSLC 082244
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
344 PM MST Sun Dec 8 2019

UTC053-090000-
/O.CON.KSLC.FF.W.0018.000000T0000Z-191209T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
344 PM MST Sun Dec 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
EAST CENTRAL WASHINGTON COUNTY...

At 340 PM MST, Doppler radar indicated periods of heavy rain 
continuing across the warned area. Flash flooding has been reported 
in Zion National Park.

Some locations that will experience flooding include...
Zion National Park, La Verkin, Virgin, Springdale and Rockville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3742 11290 3715 11290 3716 11310 3719 11321
      3742 11319

$$

LC
993 
WGUS75 KSLC 082359
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
459 PM MST Sun Dec 8 2019

UTC053-090007-
/O.EXP.KSLC.FF.W.0018.000000T0000Z-191209T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
459 PM MST Sun Dec 8 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 500 PM MST...

The heavy rain is ending across the warned area. Although rivers and 
streams continue to run high, waters are expected to gradually 
recede over the next 2 to 3 hours. Please continue to heed any 
remaining road closures.

LAT...LON 3742 11290 3715 11290 3716 11310 3719 11321
      3742 11319

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 11:02 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 8, 11:02 AM MST, 2 hours 55 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Salt Lake City UT
1102 AM MST Sun Dec 8 2019

.SYNOPSIS...A Pacific storm system will cross the region through
tonight. High pressure aloft will return to the region early in
the upcoming week, with another system possible by midweek.

&&

.DISCUSSION...A band of precipitation associated with a mid-level
front crossed the Wasatch Front and nearby mountains this
morning. Precipitation intensities were sufficient to change the
rain to snow across most of the Salt Lake Valley but any
precipitation has largely changed back to rain at this time.
Expect showers to be the dominant precipitation mode across
northern Utah from this point forward.

The splitting trough remains across the West this morning. The
more dynamic...southern split will cross central and southern
California into Arizona today. A 130kt+ jet maxima will continue
to shift across the Southwest. With favorable dynamics and the
mid-level front slowly crossing southern Utah, expect coverage of
precipitation to gradually increase through late morning...with a
few thunderstorm possible.

Current winter weather advisories look to be in good shape, though
may need to evaluate adjusting end times for the northern and
central mountains.

Updated to increase PoPs across southeastern Utah and add a threat
of thunderstorms for southern Utah this afternoon. Additional
updates are not anticipated this morning.

&&

.AVIATION...Rain and snow showers have diminished at the SLC
terminal, allowing for gradual improvements to VFR conditions which
will persist through the TAF period. CIGs will remain at ~4000-
5000ft AGL through 11-12Z, raising to ~10000ft AGL thereafter. Light
southerly flow over the airfield will become northwesterly around
20Z and should remain northwesterly through the TAF period. &&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST Monday for UTZ007>010-
     517.

     Winter Weather Advisory until midnight MST tonight for UTZ518.

WY...None.
&&

Kruse/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 8, 4:41 AM MST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
441 AM MST Sun Dec 8 2019

UTZ001>016-019>021-517-518-WYZ021-091200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
441 AM MST Sun Dec 8 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Dense fog will remain possible early this morning along portions
of the Wasatch Front, Cache Valley and the western Uinta Basin.
Visibilities down to near one quarter mile will be possible.

Mountain snow will develop this morning across northern and
central Utah, then spread south through the day. Winter driving
conditions are anticipated across these higher terrain areas
through Monday morning with moderate accumulations.

Valley rain may mix with or change to snow across the northern
Wasatch Front...mainly from Brigham City northward and the Cache
Valley this morning. Most valley locations outside of Dixie will
change to snow late tonight into Monday morning, though
accumulations will be minimal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active pattern with valley rain and mountain snow is expected
across northern Utah during the latter portion of the week and
into next weekend, with snow levels potentially falling to the
valley floors by Saturday across far northern Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Dec 8, 8:13 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
813 AM MST SUN DEC 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     SNOW             ALTA                    40.58N 111.64W
12/08/2019  M2.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            ALTA COLLINS - 9662 FT

0500 AM     SNOW             BRIGHTON                40.62N 111.59W
12/08/2019  M2.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SOLITUDE - 8200 FT

0538 AM     SNOW             ALTA                    40.57N 111.65W
12/08/2019  M1.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SNOWBIRD - 8100 FT

0651 AM     SNOW             POWDER MTN              41.36N 111.71W
12/08/2019  M1.0 INCH        WEBER              UT   OFFICIAL NWS OB

            POWDER MOUNTAIN - 0 FT

0700 AM     SNOW             FRUIT HEIGHTS           41.05N 111.91W
12/08/2019  M0.3 INCH        DAVIS              UT   TRAINED SPOTTER

0700 AM     SNOW             COTTONWOOD HGTS         40.59N 111.79W
12/08/2019  M0.4 INCH        SALT LAKE          UT   TRAINED SPOTTER

0700 AM     SNOW             PARK CITY               40.61N 111.54W
12/08/2019  M1.0 INCH        SUMMIT             UT   TRAINED SPOTTER

            PARK CITY MOUNTAIN - 9300 FT

0715 AM     SNOW             SNOWBASIN               41.20N 111.86W
12/08/2019  M2.0 INCH        WEBER              UT   MESONET

            SNOWBASIN-MID. BOWL - 7402 FT

0725 AM     SNOW             BRIGHTON                40.59N 111.58W
12/08/2019  M4.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            BRIGHTON CREST - 9500 FT

&&

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.